Volume 20, Issue 107 (5-2013)                   RJMS 2013, 20(107): 78-83 | Back to browse issues page

XML Persian Abstract Print


Download citation:
BibTeX | RIS | EndNote | Medlars | ProCite | Reference Manager | RefWorks
Send citation to:

Abbaspour A, Nasri Nasrabadi Z, Ghorbani A, Marashi S M. Successful treatment of acute aluminum phosphide poisoning induced heart failure: a case report. RJMS. 2013; 20 (107) :78-83
URL: http://rjms.iums.ac.ir/article-1-2554-en.html
Legal Medicine Research Center, Legal Medicine Organization
Abstract:   (4167 Views)

  Background: Aluminum phosphide (known as rice tablet) toxicity is a serious, fatal poisoning despite the advancement of intensive care. Phosphine gas, released after exposure of aluminum phosphide to gastric acidic content, causes mortal systemic toxicity. Multi-organ failure may progress within the first hours of severe toxicity. Refractory hypotension, cardiac shock and metabolic acidosis are of the most serious manifestations facing the toxicologist.

  Methods : A 35 years old male was admitted to our emergency department, about 1 hour post-ingestion of a suspected cocktail as aphrodisiac, afforded by his spouse.

  At entrance, he was distressful. On physical examination, he was hypotensive and tachycardic with an irregularly irregular rhythm. His initial Arterial Blood Gas (ABG) analysis revealed severe metabolic acidosis. His echocardiogram revealed mild right ventricular enlargement with severe left ventricular systolic dysfunction (EF = 15%). On toxicology consultation, due to acute onset of symptoms, severe metabolic acidosis and cardiac dysfunction, the possibility of aluminum phosphide poisoning was proposed. Afterwards his wife confessed her attempt to poison the patient with aluminum phosphide. Therefore he was transferred to ICU, and the classic treatment of aluminum phosphide poisoning was conducted and due to left ventricular dysfunction rapid digitalization was performed. At day 2, his arterial pH significantly increased and the patient became hemodynamically stable. On day 3 another echocardiogram revealed normal functioning of left ventricle. Next day he was transferred to the clinical toxicology ward and infusion of digoxin was stopped. He was discharged on day 6 with full recovery.

  Conclusions: This case report suggested the significance of digoxin in the management of aluminum phosphide induced heart failure, although more cases should be assessed to improve the treatment strategies.

Full-Text [PDF 291 kb]   (1302 Downloads)    
Type of Study: case report | Subject: Forensic Medicine

Add your comments about this article : Your username or Email:
CAPTCHA code

© 2019 All Rights Reserved | Razi Journal of Medical Sciences

Designed & Developed by : Yektaweb